And two days, for those of me keeping track. That’s how long it’s been since I stopped my miracle med I was going to take for the rest of my life.
Since I wrote The Finish Line, things have improved quite a bit with my psychiatrist. And I was cautiously optimistic about the three drugs we had decided upon to replace the one I had to stop.
Things started off well enough. I was getting up mornings and doing yoga, then going over to the rec center and using the bag for an hour. I was feeling motivated and determined to fight with everything against depression, because that had been creeping on for a long time even before the med issue.
After about a week or so, I noticed by the end of my day my head was in a complete fog, and I felt like I had been up for three days in a row, mentally (though I wasn’t requiring any extra sleep). The only thing this could have been coming from was the medication I was prescribed for the immediate relief of my depression. I held out until the middle of last week, when I realized that even when I doubled the dose, it would only help my depression for half-an-hour, max. I then said enough.
The second, more long-term medication that was meant for my depression is one you have to start slowly and raise the dose of incrementally. The reason is there is a small chance of a potentially deadly rash in reaction to it. You may know the one to which I am referring, but I would lay down 20 to 1 you don’t know half the fun, detailed, descriptively vivid particulars about the two distinctive rashes you really need to watch out for, the ones that are actually serious. My former psychiatrist believed education was key, and God bless the man for that.
I did very well on this drug before, no reaction, good response, took it for years. Earlier this week I raised my dose on schedule, and the next day the tip of my tongue hurt a bit. I figured I must have burned it, or perhaps I was dehydrated. When I woke up Friday it was in so much pain that I couldn’t move it around my mouth, all I could do was take little sips of tepid water and hold them on it a bit before swallowing. I knew I wasn’t dehydrated at that point. I put in a call to my psychiatrist, and even though it looked completely normal, I had already decided I was taking no chances by the time he called back. He found it odd, had never actually heard of anything like it, but was in agreement with me.
So I didn’t take any yesterday or today, and my tongue is improved enough for Fugdesicles. My father got the sugar-free kind by mistake, so that’s a good 80 calories a day right there I’m living off of!
The third medication, which I insisted upon because I had no anti-manic. . . Well, now I’m off the amphetamine all I’m doing is sleeping. I increased the dose to treat what I rightly identified as prodromal mania last week. So the last two nights I quartered the dose I had gotten up to. Tonight I’ll go down to a half. And maybe, by Monday — when I next see my psychiatrist — I’ll be able to stay awake for more than an hour-and-a-half at a go.
In which case we’ll call that one a foul tip.
I added that ‘specially for you, Sailor.
Thank you so much to everyone who has shown me such love, support, understanding, caring, and kindness, and to all of you who continue to do so. It means more to me than I could ever find a way to put into words.
© Ruby Tuesday and I Was Just Thinking. . . 2013. Unauthorized use and/or duplication of this material without express and written permission from this blog’s author and/or owner is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given to Ruby Tuesday and I Was Just Thinking. . . with appropriate and specific direction to the original content. This work is protected under a Creative Commons Attribution-Non-Commercial-NoDerivs 3.0 Unported License.